Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 11, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at May 9, 2019, 6:19 PM PDT for Inyo County, San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2019, 6:19 PM PDT (01:19 UTC)
- Expired
- May 9, 2019, 9:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Inyo County, CA, San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 118 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:00 PM PDT | FLASH FLOOD | 5 Se Furnace Creek, CA | DEATH VALLEY NP MORNING REPORTED STATED 20 MULE TEAM ROAD CLOSED DUE TO STORM DAMAGE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880
WGUS55 KVEF 100119
FFWVEF
CAC027-071-100415-
/O.NEW.KVEF.FF.W.0011.190510T0119Z-190510T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
619 PM PDT Thu May 9 2019
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
North central San Bernardino County in southern California...
Southeastern Inyo County in south central California...
* Until 915 PM PDT.
* At 617 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Furnace Creek, Shoshone, Texas Springs Campground, Sr 127 Near
Dumont Dunes, Tecopa, Death Valley Junction and Dumont Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, washes, or creeks which can
become killers in heavy rains. Campers and hikers should avoid
washes or creeks.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3577 11719 3638 11722 3659 11666 3566 11546
3522 11656
$$
WOLF2 follow-up statements
172
WGUS75 KVEF 100246
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
746 PM PDT Thu May 9 2019
CAC027-071-100415-
/O.CON.KVEF.FF.W.0011.000000T0000Z-190510T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Inyo CA-
746 PM PDT Thu May 9 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO AND SOUTHEASTERN INYO COUNTIES...
At 745 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Furnace Creek, Shoshone, Texas Springs Campground, Sr 127 Near Dumont
Dunes, Tecopa, Death Valley Junction and Dumont Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3577 11719 3638 11722 3659 11666 3566 11546
3522 11656
$$
WOLF586
WGUS75 KVEF 100415
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
915 PM PDT Thu May 9 2019
CAC027-071-100424-
/O.EXP.KVEF.FF.W.0011.000000T0000Z-190510T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Inyo CA-
915 PM PDT Thu May 9 2019
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO AND
SOUTHEASTERN INYO COUNTIES WILL EXPIRE AT 915 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3577 11719 3638 11722 3659 11666 3566 11546
3522 11656
$$
WOLFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:15 PM PDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 9, 3:15 PM PDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 315 PM PDT Thu May 9 2019 .SYNOPSIS...An unusual May weather pattern will bring periods of shower and thunderstorm activity along with cooler temperatures to the region through the weekend. A concentrated band of rainfall is likely to develop across southern Nevada and eastern California tonight which may result in localized flash flooding. Conditions will dry out and temperatures will climb by early next week. && .SHORT TERM...through the weekend. Shower and thunderstorm activity has increased this afternoon as low pressure from the intermountain west retrogrades west and forms a closed low over Nevada and California by Friday morning. A persistent band of showers extending from southern Inyo through Mohave County has continued to move east today, but this area has generally been rather stable and only light to moderate rainfall has been reported. Further north, closer to the developing low, thunderstorms have been developing with some heavier rain embedded in some of these storms. This trend is expected to continue into this evening with majority of the hires models showing showers and thunderstorms developing across Inyo, Nye, Lincoln, and Clark Counties. Increasing instability, plenty of deep moisture and additional energy from the low should help generate these storms which are likely to continue through much of the overnight period. Rainfall totals across Inyo could range from a quarter to half an inch with half an inch to over an inch across southern Nye, Lincoln, and parts of Clark County. It is noted that PW values forecast for this evening are approaching record territory for this time of year. At this time, changes to the current flash flood watch are not needed. The area may see a slight break in coverage Friday morning, but with afternoon heating and increased instability in the afternoon showers and thunderstorms are once again expected to develop. At this time storms look to be a bit more scattered across the region, but with plenty of moisture still available any storm will be capable of producing flash flooding. In addition to heavy rainfall, some winter weather will also be possible in the high Sierra, mainly above 8,000 feet. While snow amounts will be fairly minimal by Sierra standards, 3-6 inches of wet slushy snow may catch outdoor enthusiasts by surprise and can prove dangerous for those unprepared for the conditions. As such, issued a Winter Weather Advisory through Friday afternoon for the higher Sierra elevations. Rainfall will become more scattered over the weekend with the best forcing pulling west and south with the low. However, precipitable water values will remain quite high through the weekend and the region will remain in a broad cyclonic flow pattern with daily chances of scattered shower and thunderstorm activity. At least isolated flash flooding will remain possible. Temperatures through the weekend will remain several degrees below normal thanks to the abundance of moisture and cloud cover. .LONG TERM...Monday through Wednesday. Closed low which plagued the forecast during the short term period will begin to lift eastward Monday with ridging attempting to rebuild over the Southwest. There will still be an abundance of low level moisture across the region Monday which will be slow to mix out for the early part of next week, so at least a few terrain driven showers will remain possible Monday and Tuesday afternoons. Thereafter, an increasing southwesterly flow aloft will begin to scour out any remaining moisture thats left across our region. Meanwhile, temperatures will climb a few degrees each day, returning to above normal territory Tuesday onward. && .HYDROLOGY...Widespread moderate to heavy rainfall is expected to produce higher than normal flows in area creeks, washes, and drainage basins across southern Nevada and Eastern California. The Amargosa River, Fortymile Wash, Meadow Valley Wash, and Muddy River may experience elevated flows and increased flash flood risk. Washes and drainages around the Las Vegas metro area will also be prone to rapid rises in water levels. Heavy precipitation in the Sierra along with mid-slope snowmelt may cause elevated water levels in the eastern Sierra drainages as well. Flash Flood Watch is in effect Thursday afternoon through Friday afternoon with these concerns in mind, though at least isolated flood potential will linger through the weekend. && .AVIATION...For McCarran...Scattered light showers still moving east across the Las Vegas Valley this afternoon with CIGS around 10-12k feet. Some scattered clouds around 6-7k feet, but cigs are expected to lower this evening as showers and thunderstorms become more widespread. The greatest threat of rain looks to be between 03z and 10z overnight and then again after 18z on Friday with cigs certainly possible to 5k feet or less. East winds around 6-8 kts into this evening, but may turn more northerly after 05z with speeds around 10- 15 kts which may continue through the night. Additional scattered showers and thunderstorms are possible Friday with cigs down to around 5k feet at times. For the rest of southern Nevada, northwest Arizona and southeast California...East to northeast winds over most areas into this evening before shifting more to the north and northeast after 04z. Wind speeds should generally remain at 10 kts or less. Weather conditions will start to deteriorate after sunset with precipitation increasing over most areas. Lowering cigs down to 5k feet at times and increasing precipitation chances are expected through Friday. && .SPOTTER INFORMATION STATEMENT...Spotter activation is requested today and Friday as widespread shower and thunderstorm activity is expected. Reports of flooding or excessive rain rates are encouraged. SHORT TERM/AVIATION...Gorelow LONG TERM/HYDRO...Outler For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:45 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| May 9, 9:09 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| May 9, 9:14 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| May 9, 10:12 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| May 10, 12:39 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 64 min |
| May 10, 2:52 AM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.